Reactions 1704, p75 - 2 Jun 2018
Euglycaemic diabetic ketoacidosis and Fanconi
syndrome: case report
A 54-year-old woman developed euglycaemic diabetic
ketoacidosis and Fanconi syndrome during treatment with
canagliflozin for type 2 diabetes mellitus [route and durations
of treatment to reactions onsets not stated; not all outcomes
The woman, who had type 2 diabetes mellitus, presented
with chest pain. She was noted to have euglycaemic diabetic
ketoacidosis. She had a blood glucose level of 175 mg/dL. She
also had anion gap metabolic acidosis with an increased beta
hydroxybutyrate level, reduced serum bicarbonate and a
normal serum lactate level. Her ongoing medications included
canagliflozin 300mg daily for type 2 diabetes mellitus,
lisinopril and atorvastatin.
The woman started receiving treatment with insulin till the
anion gap disappeared. She was then switched to oral
medications. Subsequently, she developed
hypophophataemia and persistent non-anion gap metabolic
acidosis. Urinalysis showed glycosuria, which was expected
with canagliflozin use. She also had generalised aminoaciduria
with predominant glycine excretion and phosphaturia with
fractional phosphate excretion of 23% and serum phosphate
level of 1.8 mg/dL. These findings indicated impaired renal
tubular function and were consistent with Fanconi syndrome.
Thereafter, her prior lab reports were reviewed, which showed
a persistent non-anion gap metabolic acidosis for the previous
two years. The non-anion gap metabolic acidosis was
temporally related to her canagliflozin therapy. Subsequently,
the canagliflozin therapy was discontinued, and she was
started on insulin therapy. During this period, her renal
function remained normal.
Author comment: "Herein, we present the case of a
diabetic patient on canagliflozin who presented with
[euglycaemic diabetic ketoacidosis] and found to have
proximal renal tubular acidosis with Fanconi syndrome that
was attributable to the drug."
Esprit DH, et al. Fanconi syndrome associated with SGLT2 inhibitor, canagliflozin.
Nephrology 23: 493, No. 5, May 2018. Available from: URL: http://
doi.org/10.1111/nep.13094 - USA
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved